A 27-year old woman presents to the emergency department (ED) with vulvar pain and swelling of the left labia. On questioning, the patient reports a history of polycystic ovary syndrome (PCOS), for which she has not received treatment.
She explains that two days previously, she was assessed in her physician’s office after developing dysuria. She was diagnosed with a urinary tract infection and sent home with a prescription for trimethoprim-sulfamethoxazole (TMP-SMX). She says the vaginal pain developed within a day of her return home – she had taken four doses of the TMP-SMX.
Emergency department diagnosis
ED examination reveals a vaginal lesion but no constitutional symptoms or mucosal involvement. She is diagnosed with left vulvovaginitis; cultures are obtained (herpes simplex, chlamydia/gonorrhea, and wound infection) and she is discharged. She is advised to discontinue the TMP-SMX based on negative urine cultures.
Two days later, she returns to the ED reporting worsening of both her vaginal pain and vulvar lesions. Analysis of the cultures taken on her previous visit eliminates herpes simplex, chlamydia/gonorrhea infection, and wound infection as possible causes of her symptoms. She is discharged home with sitz bath and supportive care, and instructed to return to the clinic office for follow-up.
When she returns to the clinic, she reports that the severity of her symptoms has continued to increase. She is admitted to the hospital for further evaluation and workup of vulvar cellulitis. At this time, she is experiencing vulvar pain and her vaginal lesions have developed into an ulcer. She has no fever or other symptoms. Following evaluation, the TMP-SMX treatment is resumed, based on the risk of vulvar cellulitis with possible underlying abscess.
Within a day of admittance to the hospital, the patient develops swelling affecting her face, particularly her lips and periorbital area. She has developed a thick white plaque on her tongue and mouth. Other observations include an erythematous papular pruritic rash on her hands, arms, and soles of both feet, with papules on her legs (up to thighs), feet, and abdomen. Since resuming treatment with TMP-SMX, she has received two doses.
Additional observations include early vesicle formation and skin sloughing in some areas. Examination of her genital area reveals significant bilateral erythema and edema and shallow ulcerations affecting the labia.
Although she is otherwise healthy, and reports no history of drug allergies, illnesses or surgeries, the patient develops a fever of 37.8 °C, followed by a sore throat and swallowing difficulties that trigger an immediate otolaryngology evaluation. Examination with flexible laryngoscopy identifies white plaques on her tongue with areas of desquamation of the oral cavity mucosae with some white exudates.
Shortly thereafter, she develops swelling of her eyes and a painful maculopapular skin rash. Consultation with dermatology includes a biopsy of the skin lesions.
Pathology reveals classic histopathological findings of interface dermatitis with many necrotic keratinocytes, and the patient is diagnosed with Stevens-Johnson syndrome (SJS). Diagnosis is based on the appearance of prodromal symptoms, fevers, and skin findings followed by acute decompensation within 12 hours of TMP-SMX re-exposure. TMP-SMX is identified as the causative drug and is discontinued. She is transferred to the burn unit/ICU for immediate supportive care.
Treatment and outcome
The patient reported in this case1 is started on IVIG treatment and supportive care, and is able to make a full recovery with resolution of most of her symptoms.
Beyond IVIG, treatments that have reportedly shown success in patients with SJS/TEN include the anti-tumor necrosis factor (TNF) monoclonal antibodies such as etanercept,2 and a combination of methylprednisolone, prednisone, and cyclosporine.3
Stevens-Johnson syndrome (SJS) is a rare but life-threatening drug reaction that involves epidermal detachment, mucosal erosion, and constitutional symptoms. SJS typically presents with toxic epidermal necrolysis (TEN).4 The annual incidence of SJS/TEN is 1 or 2 cases per million.5
The two conditions – SJS and TEN – represent extremes within the same spectrum of disease – diagnosis is SJS if less than 10% of the body surface is affected, TEN if more than 30% is affected, and SJS–TEN overlap if between 10% and 30% is affected.3
Medications most often identified as causing SJS/TEN include antibiotics, anticonvulsants, and non-steroidal anti-inflammatory drugs. Key culprits among the antibiotic medications associated with SJS/TEN include sulfonamides and trimethoprim-sulfamethoxazole (TMP-SMX), respectively accounting for up to 30% and 20% of reported cases.6,7
The risk for SJS/TEN may also be increased in the presence of both viral and bacterial infections. Viral infections that have been linked with SJS/TEN include herpes simplex or herpes zoster, pneumonia, HIV, hepatitis, Coxsackie, influenza, mumps, cytomegalovirus (CMV) and Epstein-Barr.8
Importantly, the risk of developing SJS/TEN is about 100 times greater among people with HIV than it is in the general population. Many people with the condition report a recent upper respiratory tract infection.8
This case has several unique aspects that offer new learning opportunities. The uncharacteristic nature and timing of this patient’s symptom development contributed to a particularly challenging diagnosis.
Symptoms of SJS typically develop from 6 days to 2 weeks after exposure to the drug responsible, however, they can emerge up to 2 months after exposure.9
In this case, symptoms developed acutely, within 6-12 hours of the patient’s second dose of oral antibiotic. While unusual, authors reporting this case cite similar cases in which symptoms were triggered shortly after re-exposure to the causative medication.
This patient’s initial symptom presentation – vaginal pain for 3 days after exposure to TMP-SMX – was also uncharacteristic, in that she did not have the typical prodromal flu-like symptoms followed by maculopapular skin desquamation. Authors note that even severe skin manifestation in the absence of prodromal symptoms is extremely rare.
Case report authors concluded that this report highlights the importance of considering SJS as a possible differential diagnosis as a cause of vaginal lesion after exposure to drugs.
1. Mergler R, Chuang M. Stevens Johnson syndrome with vaginal pain and lesions as initial presentation. Am J Case Rep 2018; 19:1519-1521
2. Paradisi A, et al. Etanercept therapy for toxic epidermal necrolysis. Am Acad Dermatol 2014;71(2):278-83
3. Auyeung J, Lee M Successful treatment of Stevens–Johnson syndrome with cyclosporine and corticosteroid. Can J Hosp Pharm 2018;71:272-275
4. Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Crit Care Med 2011; 39:1521–32
5. Creamer D, et al. UK guidelines for the management of Stevens-Johnson syndrome/toxic epidermal necrolysis in adults 2016. Br J Dermatol 2016; 174(6):1194–227
6. Wolkenstein PE, et al. Drug-induced toxic epidermal necrolysis. Clin Dermatol 1998; 16: 399–408
7. Guillaume JC, et al. The culprit drugs in 87 cases of toxicepidermal necrolysis (Lyell’s syndrome). Arch Dermatol 1987; 123: 1166–70
8. Genetic and Rare Diseases Information Center. Stevens-Johnson syndrome/toxic epidermal necrolysis.
9. Downey A, et al. Toxic epidermal necrolysis: Review of pathogenesis and management. J Am Acad Dermatol 2012; 66: 995–1003
No disclosures were reported.